Kansas, 2004

Damaging Winds in Kansas, September 15, 2004

September 15, 2004 · NWS TOP · 3 events in 3 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 15, 1:33 AM CST, 25 minutes earlier.

Area forecast discussion, Sep 15, 1:33 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
233 AM CDT WED SEP 15 2004

.DISCUSSION...
MAIN CONCERN IS PRECIP CHANCES TODAY THEN COOLING ON THURSDAY.

88-D RADAR LOOPS AND SATELITTE INDICATIONS WITH 500 PROGS FROM THE
GFS AND ETA SUGGEST A ROUND OF COVENTION IS IN THE OFFING FOR THE
CWA TODAY...ENDING THIS EVENING AS SYSTEM PUSHES TO OUR EAST. THE
EXACT SETUP FOR THE MORNING HOURS AWAITS RADAR DEPICTION BEFORE ZONE
ISSUANCE. FRONT MAY TEND TO SLOW DOWN A BIT AS IVAN COMES
ASHORE...BUT IF THAT SLOWDOWN HAPPENS IT SHOULD BE TO OUR EAST AND
NOT GREATLY IMPACT THE CWA. IN ANY EVENT THE POST FRONTAL HIGH
PRESSURE WILL BE SLOWER TO RECEDE DUE TO IVAN AND THAT MAY HAVE AN
IMPACT ON TEMPERATURES OVER THE NEXT SEVERAL DAYS.

AFTER THIS EVENING...A DRY FORECAST IS EXPECTED UNTIL MONDAY NIGHT
WHEN A NEW SYSTEM APPROACHES AND BRINGS A CHANCE FOR CONVECTION TO
THE NORTHWEST COUNTIES.  THE CHANCE SPREADS OVER MUCH OF THE CWA
ON TUESDAY.

REGARDING TEMPERATURES...HIGHS TODAY SHOULD BE IN THE COOLER LOWER
80S DUE TO CLOUD COVER AND CONVECTION. SOME CLOUD COVER AND THE
SURFACE HIGH PRESSURE KEEP HIGHS IN THE LOWER 80S THURSDAY. BY
FRIDAY TEMPERATURES START TO RECOVER AND WINDS BEGIN TO RETURN TO A
SOUTHERLY COMPONENT AND HIGHS SHOULD BE A FEW DEGREES WARMER IN THE
MIDDLE 80S. ON SATURDAY HIGHS REACH THE UPPER 80S AS WARMING TREND
BECOMES MORE ENTRENCHED AND BY SUNDAY AND MONDAY VALUES AGAIN REACH
AROUND 90 DEGREES IN MANY AREAS AS NEXT SYSTEM APPROACHES.
SIGNIFICANT COOLING DUE TO CLOUD COVER AND PRECIPITATION WITH NEXT
SYSTEM SHOULD HOLD HIGH TEMPERATURES INTO THE MIDDLE 70S TO MIDDLE
80S ACROSS THE CWA TUESDAY.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 14, 3:17 PM CST, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
417 PM CDT TUE SEP 14 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-151000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
417 PM CDT TUE SEP 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE NEAR THE NEBRASKA BORDER IN NORTHEAST
KANSAS AND ACROSS MOST OF NORTHCENTRAL KANSAS THIS EVENING WITH LARGE
HAIL AND STRONG WINDS THE PRIMARY THREAT.  THUNDERSTORM CHANCES
INCREASE AFTER MIDNIGHT IN NORTHCENTRAL KANSAS
WITH A SLIGHT CHANCE FOR MUCH OF NORTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES CONTINUE AREAWIDE WEDNESDAY MORNING...WITH
THUNDERSTORMS LIKELY OVER PART OF NORTHEAST KANSAS WHERE SOME
LOCALLY HEAVY RAINFALL IS POSSIBLE.  A CHANCE FOR THUNDERSTORMS
CONTINUES DURING THE AFTERNOON FOR MUCH OF NORTHEAST AND EASTCENTRAL
KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING OVER NORTHCENTRAL AND NORTHERN
PORTIONS OF NORTHEAST KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The Topeka radar (KTWX), 87 km away, was scanning. The volume nearest the first event began at 07:57 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cloud

When
September 15, 1:58 AM CST
Where
Cloud County, Concordia
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.383, -97.117

Thunderstorm Wind, Clay

When
September 15, 2:45 AM CST
Where
Clay County, Clay Center
Measured
55 kt (63 mph) estimated gust
Property damage
$9,000
Reported by
LAW ENFORCEMENT
Coordinates
39.683, -96.667

Strong winds blew down power lines. Also a tree was blow down onto a parked car doing minor damage. Asecond tree was blown down onto the roof of a house causing some roof damage.

Thunderstorm Wind, Marshall

When
September 15, 3:15 AM CST
Where
Marshall County, Blue Rapids
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
39.567, -97.667

Strong winds blew down a 15 inch diameter tree limb which did minor damage to a pick-up truck parked nearby.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418589, 5418590, 5417292.